Using painkillers for non-medical reasons has quickly been on the rise in countries like America. The increased amount of babies born with opiate addictions due to their mother’s chronic use has more than tripled in the past decade. Pain killers are easily obtainable and often overlooked as a dangerous narcotic, but when used in excess, they can be as dangerous as many other illicit drugs out on the market. If you are concerned that a loved one is addicted to painkillers please read further to better understand the top four symptoms so that you may address them and help them to the path of recovery.
- Lack of energy. Does your loved one always seem tired? Do they fall asleep during inappropriate times or start blaming their drowsiness on various things despite eating normal food and getting a normal night’s rest? Perhaps the individual has stopped attending events or socializing because they are “too tired”? Pain killers slow down the individual and often give them a drowsy or exhausted look.
- Lack of concentration: Does your loved one forget things like appointments, picking up the kids after school, or what you said to them this morning? Have they unreasonably been missing work or school, leaving early or are just plainly unreliable? If this is a new phenomenon, it could be due to painkillers not only effecting the ability of the mind to focus on things, but also the preoccupation many addicts have in figuring out how to get the next dose of medicine.
- Personality changes: Has your loved one begun isolating more than usual? Does the person no longer take interest in things they used to find joyful? Do they avoid social gatherings or have they begun spending more time with self-destructive groups of people? Have they become more secretive, where you feel like they constantly have excuses for where they were, what they did or who they were with? This could mean he or she is becoming wrapped up in an addictive subculture.
- Physical Changes: Does your loved one have a different appearance? When high, many users exhibit what is called “pin point pupils” where the pupils become extremely tiny, they have droopy eyes, slurred speech and become very tranquil. During withdrawal users tend to experience nausea, vomiting, or other flu-like symptoms, irritability, and anxiety.
How you can help
Though you may be frustrated and angry with your loved one, know that they need your support more than ever at this moment. The road to recovery is a long one and can often be a bumpy ride. Most painkillers are opiate derivatives and rehabilitation usually lasts up to two years with extreme physical detox symptoms for a month followed by months of emotional and psychological challenges. Help your loved one find the right rehabilitation method and stick close to them even when they fail. Guide them in trying new things, don’t make them feel guilty for relapses and remind them that they are strong. Soon, with time and understanding, your loved one can soon be back to their healthy selves and live the fruitful life that they deserve.